New Mexico, 2011Wildfire in New Mexico, February 28, 2011
February 28, 2011 · NWS ABQ · 1 event in 1 county or zone
A wildfire developed in Curry County, damaging one structure.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire developed in Curry County, damaging one structure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 2:48 AM MST, 8 hours 12 minutes earlier.
Area forecast discussion, Feb 28, 2:48 AM MST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
248 AM MST MON FEB 28 2011
.DISCUSSION...THE WEATHER PATTERN TODAY WILL CERTAINLY UNDERGO A
DRASTIC CHANGE FROM THE DYNAMIC SCENARIO EXPERIENCED ON SUNDAY.
WINDS ALOFT HAVE WEAKENED CONSIDERABLY...CURRENTLY SHIFTING MORE
NORTHWESTERLY AND EXPECTED TO BECOME MORE ZONAL BY THIS AFTERNOON.
SOME SUBTLE RIDGING OVER NEW MEXICO COULD EVEN BE SURMISED FROM
PROGGED H5 HEIGHT FIELDS FOR THIS AFTERNOON WHILE A 590 DAM
SUBTROPICAL RIDGE APPEARS OVER THE SOUTHWESTERN GULF AND MEXICAN
MAINLAND. TEMPERATURES WILL REBOUND CLOSE TO SEASONAL NORMS TODAY
AND WINDS WILL BE NEGLIGIBLE COMPARED TO YESTERDAY/S SEVERE GUSTS
EXPERIENCED IN MANY AREAS. SURFACE BREEZES WOULD KICK AROUND TO A
SOUTHWESTERLY COMPONENT IN THE PLAINS AS LEE SIDE SURFACE TROUGH
DEVELOPS...BUT AGAIN SPEEDS WILL BE MODERATED. VERY DRY AIR WILL
BE IN PLACE AT THE MID LEVELS THIS AFTERNOON...BUT A FEW CIRRUS
CLOUDS ABOVE THIS LAYER MAY FILTER INTO WESTERN ZONES BEFORE
SUNSET.
TONIGHT SOME PATCHES OF CIRRUS WILL CONTINUE TO STREAM OVER THE
STATE AS WEST SOUTHWEST FLOW ALOFT TIGHTENS UP A BIT. WHILE THE
BREEZINESS ALOFT AND CLOUD COVER MAY INHIBIT RADIATIONAL COOLING
SOME...DECENT TEMPERATURE INVERSIONS WILL STILL BE ESTABLISHED
BEFORE SUNRISE TUESDAY.
THE TUESDAY THROUGH THURSDAY TIME FRAME WILL SEE SIMILAR TRENDS
CARRYING ON DAY TO DAY WITH SLIGHTLY WARMER TEMPERATURES EACH DAY
AND INCREASING BREEZES. FLOW ALOFT WILL NOT CHANGE ALL THAT MUCH
THROUGH THIS TIME...GENERALLY EXHIBITING ZONAL COMPONENT OF 20-50
KT THROUGH THE H7-H5 LAYER. LEE SIDE SURFACE TROUGH/LOW WILL BE
MEANDERING AROUND THE PLAINS EACH DAY...BECOMING WELL ESTABLISHED
BY THURSDAY AFTERNOON AND THEREFORE BREEZY TO WINDY CONDITIONS
WILL BE EXPECTED TO DEVELOP OVER A SUBSTANTIAL PORTION OF THE
FORECAST AREA. CIRRUS WILL CONTINUE TO SPREAD OVER NEW MEXICO WITH
SOME BRIEF PERIODS OF ALTOCUMULUS/ALTOSTRATUS FILLING IN BELOW.
HEIGHT FALLS OVER THE NORTHERN TO CENTRAL ROCKIES BY FRIDAY WILL
LEAD TO A SHORT WAVE TROUGH DIPPING INTO NORTH CENTRAL AND
NORTHEASTERN NEW MEXICO. THIS FEATURE WILL BRING INCREASED CHANCES
FOR PRECIPITATION TO THESE ZONES WHILE AN ASSOCIATED COLD FRONT
INFILTRATES NEW MEXICO INTO SATURDAY MORNING. TEMPERATURES WOULD
FALL BACK TO OR JUST SLIGHTLY BELOW NORMAL FRIDAY AND
SATURDAY...BUT PRECIPITATION WOULD LIKELY EXIT THE STATE BY EARLY
SATURDAY MORNING.
WEST NORTHWEST FLOW IS THEN EXPECTED TO GIVE WAY TO ANOTHER TROUGH
PASSAGE BY TUESDAY OF NEXT WEEK.
52
&&
.AVIATION...
VFR CONDITIONS EXPECTED DURING THE NEXT 24 HOURS. WINDS HAVE
CONTINUED TO LOWER ACROSS THE EAST AND THIS TREND WILL CONTINUE.
NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 50
&&
.FIRE WEATHER...
AS THE WINDS TURNED MORE NORTHERLY ACROSS THE EASTERN
PLAINS...HUMIDITY VALUES ROSE AND THIS TREND WILL CONTINUE THROUGH
THE REST OF TONIGHT. HUMIDITY RECOVERIES WILL BE GOOD ACROSS
PORTIONS OF THE EASTERN PLAINS WITH POOR RECOVERIES ACROSS SOUTH
CENTRAL AREAS THIS MORNING. WINDS WILL ALSO CONTINUE TO LOWER AS THE
GRADIENT ALOFT AND AT THE SURFACE RELAX SOME.
TODAY WILL BE A DOWN DAY IN TERMS OF WIND. THIS IS DUE TO LESSENING
WINDS ALOFT...LESS OF A PRESSURE GRADIENT AT THE SURFACE AS WELL AS
RESIDUAL EFFECTS FROM A POST COLD FRONTAL INVERSION. THIS WILL LEAD
TO POOR VENTILATION ACROSS THE WESTERN HALF OF THE FORECAST AREA.
EASTERN AREAS WILL REMAIN BREEZY AT TIMES DURING THE AFTERNOON WITH
THE STRONGEST WINDS DEPICTED IN OUR GRIDDED FORECAST BETWEEN LAS
VEGAS TO CLAYTON...ESPECIALLY FOCUSED ACROSS UNION COUNTY. HUMIDITY
WILL SIGNIFICANTLY LOWER ACROSS THE WESTERN HALF DUE TO THE INFLUX
OF A VIGOROUS MID LEVEL DRY SLOT. MINIMUM HUMIDITY VALUES OVERALL
WILL BE IN THE UPPER SINGLE DIGITS AND TEENS MOST AREAS ALTHOUGH
SOME LOW/MID 20S ARE EXPECTED ACROSS THE NORTHWEST. TEMPERATURES
WILL GENERALLY BE NEAR NORMAL ACROSS WESTERN AND CENTRAL AREAS AND
SLIGHTLY ABOVE NORMAL ACROSS THE EAST.
WEATHER MODELS REMAIN PRETTY STEADY WITH THEIR DEPICTION OF A NEAR
ZONAL FLOW OVER THE SOUTHWEST THROUGH THURSDAY. DURING THIS
PERIOD...EXPECT VENTILATION TO INCREASE AS MIXING HEIGHTS AND
TRANSPORT WINDS INCREASE. LAPSE RATES AND SURFACE TEMPERATURES WILL
ALSO GRADUALLY INCREASE DURING THIS PERIOD WITH THE STEEPEST CLIMB
IN TEMPERATURES ACROSS THE EASTERN PLAINS DUE TO COMPRESSIONAL
WARMING FROM DOWNSLOPE FLOW OFF THE CENTRAL MOUNTAINS. THUS...EXPECT
MAX TEMPERATURE ANOMALIES OF 10 TO 18 DEGREES ACROSS THE EAST DURING
THIS PERIOD AND GENERALLY 3 TO 10 DEGREES WESTERN AND CENTRAL AREAS.
THE MID LEVEL DRY SLOT WILL ALSO MAKE ITS PRESENCE KNOWN BETWEEN
TUESDAY THROUGH THURSDAY AS INCREASED MIXING WILL BRING MUCH DRIER
AIR TO THE SURFACE. HAVE UNDERCUT MODEL GUIDANCE DEWPOINTS AS A
RESULT OF THIS DEPICTED AND CONSISTENT MODEL PATTERN. THIS WILL LEAD
TO BELOW NORMAL HUMIDITY VALUES FOR THE PERIOD. EXPECT LONG PERIODS
OF VERY POOR HUMIDITY RECOVERY ACROSS SOUTHERN AND EASTERN PORTIONS
OF THE FORECAST AREA. ESPECIALLY IMPACTING THE SOUTHWEST AND SOUTH
CENTRAL HIGHLANDS WITHIN OUR FIRE WEATHER FORECAST AREA. MINIMUM
HUMIDITY READINGS WILL ALSO FALL INTO THE UPPER SINGLE DIGITS AND
TEENS ACROSS A GOOD CHUNK OF THE SOUTH AND EAST. HIGHEST READINGS
WILL BE FOUND ACROSS THE NORTHWEST WHERE THE MID LEVEL DRY SLOT WILL
HAVE THE LEAST AMOUNT OF EFFECT.
AS ALLUDED TO ABOVE...SURFACE WINDS WILL GRADUALLY INCREASE AS THE
WORK WEEK PROGRESSES. WINDS WILL BE BREEZY AT TIMES BUT NOT TOO
AWFULLY BAD TUESDAY AFTERNOON ALONG THE INTERSTATE 40 CORRIDOR
BETWEEN CLINES CORNERS AND TUCUMCARI. A LITTLE WIND SHIFT WILL
PROVIDE SOME HUMIDITY RELIEF ACROSS THE FAR NORTHEAST LATER ON
TUESDAY AND LAST THROUGH WEDNESDAY MORNING. THE FLOW WILL STRENGTHEN
SOME AREAWIDE ON WEDNESDAY AND CREATE BREEZIER CONDITIONS FOR A
LONGER DURATION TO THE LEE OF THE CENTRAL MOUNTAINS. SOME LOCALIZED
RED FLAG CONDITIONS WILL BE POSSIBLE BETWEEN CLINES CORNERS TO LAS
VEGAS BUT DOESNT APPEAR TO BE EITHER WIDESPREAD ENOUGH OR LONG
ENOUGH IN DURATION TO WARRANT A WATCH AT THIS TIME.
THE STRONGER SIGNAL DAY FOR CRITICAL FIRE WEATHER GROWING
CONDITIONS STILL APPEARS TO BE THURSDAY ACROSS A GOOD CHUNK OF THE
EASTERN PLAINS FOUND WITHIN FIRE WEATHER ZONES 103...107...104 AND
108. THE GEM AND ECMWF DEPICT THE STRONGEST WINDS ALOFT COUPLED
WITH A NEAR 1000 MB LOW ACROSS SOUTHEAST COLORADO WHILE THE GFS IS
SLIGHTLY WEAKER AND POSITIONS THE SURFACE LOW FURTHER SOUTH AND
LESS STRONG. WILL HOLD OFF ON ISSUING A WATCH BUT WELL ABOVE
NORMAL TEMPERATURES COUPLED WITH POOR HUMIDITY RECOVERY LEADING
INTO THE EVENT COULD TRIGGER A WATCH FOR THAT PERIOD DURING THE
NEXT 24 TO 36 HOURS. WANT TO CONTINUE TO WATCH MODEL CONSISTENCY.
THE GEM...ECMWF AND GFS ALL PAINT A PACIFIC CLIPPER WAVE TO MOVE
OVER THE CENTRAL AND SOUTHERN ROCKIES ON FRIDAY. THEY PAINT A LITTLE
DIFFERENT PICTURE AS FAR AS WETTING PRECIPITATION CHANCES ASSOCIATED
WITH THE BACK DOOR COLD FRONT ACROSS NORTH CENTRAL AND NORTHEAST
AREAS BUT SOME PRECIPITATION CHANCES SHOULD OCCUR WITH THIS SYSTEM
PASSAGE ACROSS THE NORTH. STRONGER WINDS WILL BE FELT AHEAD AND TO
THE SOUTH OF THE WAVE. A DRY SLOT WILL ALSO BE FOUND TO THE SOUTH
AND WEST OF THIS WAVE SO SOME RED FLAG CONDITIONS WILL BE POSSIBLE
BUT GENERALLY SOUTH OF OUR FIRE WEATHER FORECAST AREA AT THIS TIME.
DRY SLOTTING AND A GRADUAL WARMING TREND IS EXPECTED OVER THE
WEEKEND. BREEZIER CONDITIONS WILL ALSO BE EXPECTED DURING THE PEAK
HEATING PERIOD. THIS COULD PRECEDE A MUCH STRONGER WIND EVENT AND
TROUGH PASSAGE FOR EARLY NEXT WEEK. THE GFS IS MUCH MORE PROGRESSIVE
WITH THIS SYSTEM THAN THE ECMWF SO WILL HAVE TO CONTINUE TO WATCH
THE MODEL TRENDS FOR THIS PERIOD. ANOTHER CRITICAL FIRE WEATHER
GROWING EVENT COULD BE POSSIBLE DURING THIS PERIOD.
50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 50 24 57 27 / 0 0 0 0
DULCE........................... 48 14 53 19 / 0 0 0 0
CUBA............................ 51 12 53 17 / 0 0 0 0
GALLUP.......................... 51 13 56 20 / 0 0 0 0
EL MORRO........................ 49 17 54 21 / 0 0 0 0
GRANTS.......................... 53 19 60 24 / 0 0 0 0
QUEMADO......................... 52 17 57 20 / 0 0 0 0
GLENWOOD........................ 60 23 66 27 / 0 0 0 0
CHAMA........................... 47 13 49 17 / 0 0 0 0
LOS ALAMOS...................... 52 24 56 28 / 0 0 0 0
PECOS........................... 53 23 58 26 / 0 0 0 0
CERRO/QUESTA.................... 48 15 54 18 / 0 0 0 0
RED RIVER....................... 44 10 48 15 / 0 0 0 0
ANGEL FIRE...................... 45 12 50 16 / 0 0 0 0
TAOS............................ 50 17 56 20 / 0 0 0 0
MORA............................ 52 21 55 25 / 0 0 0 0
ESPANOLA........................ 58 18 60 21 / 0 0 0 0
SANTA FE........................ 52 23 57 26 / 0 0 0 0
SANTA FE AIRPORT................ 53 22 58 27 / 0 0 0 0
ALBUQUERQUE FOOTHILLS........... 55 27 58 30 / 0 0 0 0
ALBUQUERQUE HEIGHTS............. 57 29 60 33 / 0 0 0 0
ALBUQUERQUE VALLEY.............. 59 21 62 27 / 0 0 0 0
ALBUQUERQUE WEST MESA........... 58 23 62 27 / 0 0 0 0
LOS LUNAS....................... 60 22 63 26 / 0 0 0 0
RIO RANCHO...................... 60 27 62 29 / 0 0 0 0
SOCORRO......................... 61 26 64 31 / 0 0 0 0
SANDIA PARK/CEDAR CREST......... 54 23 57 29 / 0 0 0 0
TIJERAS......................... 56 26 59 30 / 0 0 0 0
MORIARTY/ESTANCIA............... 57 18 61 24 / 0 0 0 0
CLINES CORNERS.................. 52 24 61 30 / 0 0 0 0
GRAN QUIVIRA.................... 56 26 58 31 / 0 0 0 0
CARRIZOZO....................... 60 27 63 33 / 0 0 0 0
RUIDOSO......................... 53 29 58 35 / 0 0 0 0
CAPULIN......................... 58 18 63 19 / 0 0 0 0
RATON........................... 59 19 65 20 / 0 0 0 0
SPRINGER........................ 58 23 63 24 / 0 0 0 0
LAS VEGAS....................... 55 25 64 28 / 0 0 0 0
CLAYTON......................... 61 31 69 27 / 0 0 0 0
ROY............................. 59 26 67 24 / 0 0 0 0
CONCHAS......................... 64 30 72 30 / 0 0 0 0
SANTA ROSA...................... 62 29 69 29 / 0 0 0 0
TUCUMCARI....................... 64 29 73 29 / 0 0 0 0
CLOVIS.......................... 62 31 70 34 / 0 0 0 0
PORTALES........................ 63 29 71 33 / 0 0 0 0
FORT SUMNER..................... 66 31 72 34 / 0 0 0 0
ROSWELL......................... 66 28 75 34 / 0 0 0 0
PICACHO......................... 65 28 71 34 / 0 0 0 0
ELK............................. 59 23 63 28 / 0 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
52/50
Hazardous weather outlook, Feb 28, 5:11 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
511 AM MST MON FEB 28 2011
NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
511 AM MST MON FEB 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
52
Wildfire, Curry County
- When
- February 28, 11:00 AM MST to 11:59 PM MST
- Where
- Curry County forecast zone
- Property damage
- $50,000
- Reported by
- Broadcast Media
A wildfire scorched a 7 mile long by 1/2 mile wide path from Curry Road H near Ned Houk Memorial Park to Curry Road D. One home was damaged in the area of Curry Road G and 19. In all, the wildfire burned 4000 acres. This wildfire continued to burn into March.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, February 28, 20112 deaths · $14 million · 28 events
- Tornadoes and Flooding in Tennessee, February 28, 20111 death · 1 injured · $15 million · EF1 · 32 events
- Tornadoes in Tennessee, February 28, 20111 death · 4 injured · $40,000 · EF2 · 2 events
- Tornadoes and Hail in Indiana, February 28, 2011$900,000 · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, February 28, 20111 injured · $523,000 · EF2 · 9 events
- Tornado and Flooding in Kentucky, February 28, 2011$645,000 · EF1 · 49 events
- Tornado and Flash Flooding in Ohio, February 28, 2011$818,000 · EF1 · 31 events
- Hail and Damaging Winds in Georgia, February 28, 20111 injured · $959,000 · 1.25 in hail · 33 events
- Tornadoes and Hail in Alabama, February 28, 2011$249,000 · EF1 · 29 events
- Flooding in Indiana, February 28, 2011$1.5 million · 4 events
- Tornado and Hail in South Carolina, February 28, 2011$247,000 · EF1 · 14 events
- Tornado and Hail in Alabama, February 28, 2011$131,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288889.